Iowa, 2004

Hail in Iowa, May 17, 2004

May 17, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 17, 1:40 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 17, 1:40 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT MON MAY 17 2004

.DISCUSSION...
AGAIN THUNDERSTORM CHANCES OVER THE NEXT WEEK REMAIN THE PRIMARY
FORECAST CONCERN.

A COUPLE OF AREAS OF CONVECTION TO THINK ABOUT TONIGHT.  ONE AREA IN
THE NORTHERN CWA...NOT HANDLED WELL BY MODELS...WAS RESULTING FROM
UPPER LEVEL 90KT JET STREAK NOSING INTO THE PLAINS.  CLOUD SHIELD
SHOWS UP NICELY ON SATELLITE PICTURES...AND PERSISTENT BAND OF
MODERATE CONVECTION SHOULD CONTINUE THROUGH THE EVENING.  ANOTHER
AREA OF CONCERN IS THE SOUTHERN CWA...ALONG AND SOUTH OF THE PLATTE
RIVER.  FRONTAL BOUNDARY AS SEEN ON LOCAL RADAR LOOPS WAS GRADUALLY
DRIFTING SOUTH OF THE OMAHA METRO AREA AS OF 2 PM...WITH LIGHT
SHOWERS STARTING TO SHOW UP NEAR AND NORTH OF THE FRONT.  THE AREA
ALONG AND SOUTH OF THE FRONT SHOULD LIGHT UP AS THE EVENING
PROGRESSES.  TEMPERATURES SOUTH OF THE FRONT HAVE CLIMBED TO NEAR 80
WITH DEW POINTS INTO THE LOW TO MID 60S YIELDING CAPE VALUES OVER
2000 J/KG ON LATEST SPC MESO ANALYSIS.  LOW LEVEL FLO INTO THE FRONT
IS MAXIMIZED OVER NORTHEAST KANSAS...SO CONVECTION SOUTH OF THE
BOUNDARY MAY TAKE A LITTLE WHILE TO GET GOING.  30 TO 40 KNOTS LOW
LEVEL JET OVER BOUNDARY SHOULD SPARK SCATTERED SHOWERS AND STORMS
NORTH OF BOUNDARY INTO THE EVENING.

WITH TONIGHTS CONVECTION AND LATEST MODEL PROGS...EXPECT FRONT TO
SET UP ACROSS KANSAS ON TUESDAY.  LATEST MESOETA FORECAST SHOWS
INSTABILITY AXIS ACROSS KANSAS TUESDAY AFTERNOON SO MOST OF THE
SEVERE CONVECTION SHOULD BE CONFINED TO AREAS SOUTH OF THE CWA.
HOWEVER WITH PERSISTENT SOUTHWESTERLY FLOW ALOFT...CANT RULE OUT
OVERRUNNING PRECIP CLOSER TO THE FRONTAL BOUNDARY IN THE SOUTHWEST
CWA.  AS FRONT LIFTS NORTH TUESDAY NIGHT...EXPECT CONVECTION TO
OVERSPREAD THE CWA AS LOW LEVEL JET STRENGTHENS IN RESPONSE TO
DEVELOPING LOW OVER THE HIGH PLAINS.

THE REST OF THE WEEK AND WEEKEND WILL BE HIGHLIGHTED WITH MEAN
TROUGH OVER THE WESTERN U.S. AND RIDGING IN THE SOUTHEAST.  TROUGH
WILL EJECT OCCASIONAL UPPER IMPULSES INTO THE PLAINS THROUGH THE
PERIOD.  TIMING OF THESE WAVES WILL DICTATE RAIN CHANCES.  FOLLOWED
GFS DEPICTION OF MAJOR WAVES IN THE FLOW WHICH WOULD YIELD RAIN
CHANCES TUESDAY...THURSDAY AND THE WEEKEND WITH WEDNESDAY AND FRIDAY
IN BETWEEN SYSTEMS.  OF COURSE A LOT WILL DEPEND ON DAILY CONVECTION
AND WHERE SURFACE FRONT SETS UP EACH MORNING.  HOWEVER THERE IS
SUPPORT FROM SOME ENSEMBLE MEMBERS AND CANADIAN MODEL.  WILL PLAY
TEMPS WARMEST...IN THE 80S...WEDNESDAY AND FRIDAY...WITH
CLOUDS/PRECIP HOLDING HIGHS IN THE 70S ON THE OTHER DAYS.  OVERNIGHT
LOWS WILL ALSO BE A FUNCTION OF FRONTAL POSITIONING.  CONTINUED
SOUTHERLY FLOW SOUTH OF THE FRONT WILL PUMP MOISTURE NORTH WITH 60S
AND 70S DEW POINTS LIKELY IN THE WARM SECTOR...WHICH WOULD SUGGEST
MINS WOULD BE A LITTLE HIGHER THAN CURRENT FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

DERGAN
Hazardous weather outlook, May 17, 10:50 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT MON MAY 17 2004

IAZ043-NEZ011-012-015>018-030>033-042-043-172301-
ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-MONONA IA-PIERCE-
PLATTE-STANTON-THURSTON-WAYNE-
1150 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY...BUT ANY
STORMS THAT DEVELOP SHOULD NOT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA TUESDAY NIGHT
AND WEDNESDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE
POSSIBLE ALONG AND NORTH OF THE FRONT. THIS FRONT IS THEN FORECAST
TO MEANDER NORTH AND SOUTH DURING THE WEEK...BUT GENERALLY REMAIN IN
THE CENTRAL PLAINS. THERE WILL CONTINUE TO BE A CHANCE OF STORMS IN
THE VICINITY OF THE FRONT. DETAILS CONCERNING THE LOCATION...TIMING
AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

IAZ055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-078-
088>093-172301-
BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-
WASHINGTON-
1150 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE FOR PARTS OF THE AREA INTO THE EVENING. SOME STORMS COULD
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. ISOLATED TORNADOES CANNOT BE RULED OUT IN THE VICINITY OF
THE FRONT...MAINLY ALONG OR SOUTH OF A LINE FROM CRETE TO LINCOLN...
TO GLENWOOD IOWA...DUE TO EXPECTED STRONG WIND SHEAR PROFILES.

THE SEVERE WEATHER THREAT SHOULD PRIMARILY BE BEFORE MIDNIGHT...
HOWEVER...THUNDERSTORMS MAY CONTINUE TO LINGER ACROSS FAR SOUTHERN
NEBRASKA AND SOUTHWEST IOWA INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA TUESDAY NIGHT
AND WEDNESDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE
POSSIBLE ALONG AND NORTH OF THE FRONT. THIS FRONT IS THEN FORECAST
TO MEANDER NORTH AND SOUTH DURING THE WEEK...BUT GENERALLY REMAIN IN
THE CENTRAL PLAINS. THERE WILL CONTINUE TO BE A CHANCE OF STORMS IN
THE VICINITY OF THE FRONT. DETAILS CONCERNING THE LOCATION...TIMING
AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND
THIS EVENING FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

ZAPOTOCNY

In the hours before

Local storm report, May 17, 3:38 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
438 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             FIRTH                   40.53N 96.60W
05/17/2004  1.00 INCH        LANCASTER          NE   PUBLIC

&&

JEK
Local storm report, May 17, 3:47 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
447 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 N THURMAN             40.88N 95.75W
05/17/2004  0.75 INCH        FREMONT            IA   PUBLIC

&&

JEK
Local storm report, May 17, 4:16 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
516 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 S UNADILLA            40.67N 96.27W
05/17/2004  0.88 INCH        OTOE               NE   PUBLIC

&&

JEK
Local storm report, May 17, 4:17 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
517 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 S HASTINGS            40.98N 95.50W
05/17/2004  0.88 INCH        MILLS              IA   PUBLIC

&&

JEK
Local storm report, May 17, 4:25 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
525 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             PANAMA                  41.73N 95.48W
05/17/2004  1.00 INCH        SHELBY             IA   LAW ENFORCEMENT

&&

JEK
Local storm report, May 17, 4:26 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
526 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 S DUNBAR              40.65N 96.03W
05/17/2004  0.88 INCH        OTOE               NE   TRAINED SPOTTER

&&

JEK

The radar

The Omaha radar (KOAX), 101 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
May 17, 4:32 PM CST
Where
Montgomery County, Red Oak
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.017, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395219.